Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Des Moines, IA

May 2, 20184 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at May 2, 2018, 7:47 PM CDT for 4 counties in Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 7:47 PM CDT (00:47 UTC)
Expired
May 3, 2018, 1:45 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

451 
WGUS53 KDMX 030047
FFWDMX
IAC003-159-173-175-030645-
/O.NEW.KDMX.FF.W.0001.180503T0047Z-180503T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
747 PM CDT WED MAY 2 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Southwestern Union County in south central Iowa...
  Southeastern Adams County in southwestern Iowa...
  Northwestern Ringgold County in south central Iowa...
  Central Taylor County in southwestern Iowa...

* Until 145 AM CDT.

* At 745 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. As much as 4 inches of rain has 
  fallen over the past 3 hours, with the heaviest rainfall occurring 
  over northeastern Taylor County. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Bedford, Lenox, New Market, Clearfield, Gravity, Sharpsburg, Kent,
  Conway and Lake Of Three Fires State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4072 9491 4073 9492 4098 9442 4081 9442
      4057 9489 4058 9491

$$

Zogg
2 follow-up statements
573 
WGUS73 KDMX 030403
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1103 PM CDT WED MAY 2 2018

IAC003-159-173-175-030645-
/O.CON.KDMX.FF.W.0001.000000T0000Z-180503T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IA-Adams IA-Ringgold IA-Taylor IA-
1103 PM CDT WED MAY 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
SOUTHWESTERN UNION...SOUTHEASTERN ADAMS...NORTHWESTERN RINGGOLD AND
CENTRAL TAYLOR COUNTIES...

At 1100 PM CDT, automated rain gauges indicated thunderstorms had 
produced heavy rain over the warned area earlier in the evening. 
Flash flooding remains possible over the area. The East Fork of the 
102 River at Bedford continues to rise to near flood stage late this 
evening. 

Some locations that will experience flooding include...
Bedford, Lenox, New Market, Clearfield, Gravity, Sharpsburg, Kent,
Conway and Lake Of Three Fires State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4072 9491 4073 9492 4098 9442 4081 9442
      4057 9489 4058 9491

$$

REV
269 
WGUS73 KDMX 030636
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
136 AM CDT THU MAY 3 2018

IAC003-159-173-175-030645-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-180503T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union IA-Adams IA-Ringgold IA-Taylor IA-
136 AM CDT THU MAY 3 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN UNION...SOUTHEASTERN
ADAMS...NORTHWESTERN RINGGOLD AND CENTRAL TAYLOR COUNTIES WILL EXPIRE
AT 145 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4072 9491 4073 9492 4098 9442 4081 9442
      4057 9489 4058 9491

$$

Beerends

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 2, 6:43 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 2, 6:43 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Wed May 2 2018

.SHORT TERM.../Tonight through Thursday/
Issued at 354 PM CDT Wed May 2 2018

The primary concerns will of course be convective trends into
Thursday with a focus on severe weather and heavy rain potential.
Water vapor imagery shows broad lift ahead of the Four Corners
trough with intense convection already in progress across KS. Weaker
forcing and lift has tried to develop elevated convection either
side of the WSW-ENE stationary front bisecting the Des Moines metro
area at 19z with the stronger deep shear cluster NW actually showing
more maturation versus the greater instability SE as of now. The low
level lift and convergence doesn't seem strong enough to strengthen
either cluster too much in the short term however with more
attention looking upstream.

All convection allowing models /CAMs/ bring the KS convection into
the southern half of Iowa early this evening. That environment
should include uncapped MLCAPEs near 2K j/kg with +/- 50kts of deep
shear. LCLs are low, but other kinematic low level parameters are
less impressive for tornado potential. The combination of relatively
high -10 to -30C CAPE and deep shear should make hail and wind
greater threats. CAMs suggest the KS MCS will reach southern IA this
evening with the expected window of greatest impacts. The
aforementioned water vapor imagery also notes a deep moisture plume
into IA. This will boost precipitable water values to an inch and a
half or greater and warm cloud depths in excess of 11K ft south.
While not alarming values, they are at climatological extremes for
early May, in the upper 90s percentiles for NAEFS precipitable
water, specific humidities and integrated water vapor transport. No
watch at this point with weaker mean winds and upwind propagation
vectors as well as antecedent soil moisture reducing that threat
somewhat. Rates rates could still certainly produce considerable
ponding water in streets, fields and ditches however.

By tomorrow the synoptic forcing will increase as the long wave
trough approaches. This will result in relatively high confidence in
convection. However agree with midday SPC Day 2 outlook on the
slight downgrade of severe potential, especially the northward
extent. NAM/GFS MLCAPEs of any magnitude only get to central IA and
NAM soundings depict plenty of low level moisture, increasing CIN
and reducing surface based potential. The deep sheer will be extreme
however so there could certainly still be some organized severe
storms, but with the potential to be elevated versus surface based.
GFS soundings do show somewhat drier low levels and some surface
based threat however so there is still some wind and tornado
potential. This will be greatly dependent on how remnant mesoscale
boundaries play out and the degree of recovery ahead of the triple
point, which should reach Iowa during the afternoon. Favorable low
level backing along the warm front would certainly produce increased
tornado potential assuming better thermodynamics are in place. An
Enhanced Risk may re-appear again south with later convective
outlooks. The airmass will change little so additional heavy rains
are possible. Flash flood potential may increase south depending on
precip tonight, but conditions seem less favorable for heavy rain
tomorrow as maxes are shunted east.

.LONG TERM.../Thursday night through Wednesday/
Issued at 354 PM CDT Wed May 2 2018

Bottom Line up Front...
Strong to potentially severe storms likely to be ongoing at 00z
Fri... at the very least, lighting is likely with any
precipitation. A few chances for storms Saturday evening/night and
Tuesday... severe weather cannot be ruled out with them.

Thursday night through Friday Morning...
Projected boundary location at 00z Friday has taken a notable
shift northward in the past 24 hours. By 12z Fri, the boundary
should be southeast of the DMX CWA, with rapid pressure rises, dry
air entrainment, and large-scale subsidence rapidly spreading
across Iowa from northwest to southeast. Starting around 03z Fri,
precip intensity should begin to wane rather rapidly. Moisture
support and isentropic ascent processes. 06z Overturning
convection will not be activated as the nose of the LLJ will be
effectively east of the DMX CWA, with 50kt winds at 500mb
propagating through along the southern edge of the upper low. So
while precip is still expected, its intensity will be diminishing.

Friday Afternoon and beyond...
As described in the long-term AFDs of the previous few
afternoons, Friday will begin to unveil the curtain on a new
weather pattern that may more or less remain in place for the
first half of May... likely well into the second half as well. In
short, somewhat of an omega block tries to establish itself... the
west coast upper low/trough is well entrenched, with the thermal
ridge extending over the intermountain west and reaching all the
way towards the Arctic Circle. This setup should place Iowa in NW
flow, with shortwaves riding along the trough to our north and
bringing precip chances and minor temperature oscillations every
couple of days.

Saturday night into Sunday morning, is increasingly looking like one
of these shortwaves is going to track from Central Minnesota
through Wisconsin. An attendant boundary looks to orient itself
from around WSW to ENE and pass through northern/central to
northeastern Iowa. There is decent frontogenetical forcing with
this boundary, along with around 1000 j/kg or so of CAPE to
access. Additionally, there should be a decent amount of sunshine
throughout the day. So while not expecting robust severe weather
evening, there could be thunderstorms... a few of which may be
strong.

Tuesday into Wednesday may bring another chance of thunderstorms to
Iowa as another upper low may propagate across the Midwest, with
the warm advection wing potentially making it into Iowa. With this
being many days out, will not get into much detail at this time
as changes in forecast track are likely.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 642 PM CDT Wed May 2 2018

Main concerns will be convection near and south of the boundary
through 10z with additional development expected aft 15z over the
area. Light showers/iso thunder will be scattered from 10 to 15z.
Cigs will drop to MVFR/IFR north of the boundary and over the
south aft 12z. Will be monitoring KDSM/KOTM closely for severe
storms through 06z this evening.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Kotenberg
AVIATION...REV
Hazardous weather outlook, May 2, 4:01 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
401 PM CDT Wed May 2 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-032115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
401 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a Slight to Enhanced Risk of severe weather through
tonight. Large hail, damaging wind gusts, and isolated tornadoes
are possible, especially over central and southern Iowa. This same
area may also see locally heavy rainfall.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Slight Risk of severe weather continues on Thursday for similar
areas as well. Large hail, a few tornadoes, and damaging wind
gusts will be possible. There is also the chance for locally heavy
rainfall.

Thunderstorm chances will return to the area late Saturday into
Sunday and Tuesday; however, severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from time to time through Thursday,
especially from the late afternoon into the evening hours.

Kotenberg

In the hours before

Special weather statement, May 2, 3:40 PM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
340 PM CDT WED MAY 2 2018

IAZ016-017-025>027-022145-
Wright IA-Cerro Gordo IA-Hancock IA-Franklin IA-Butler IA-
340 PM CDT WED MAY 2 2018

...SPECIAL WEATHER STATEMENT...

At 339 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 10 miles south of Britt to near Belmond
to 6 miles north of Webster City. Movement was east at 65 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Mason City, Hampton, Clarion, Allison, Eagle Grove, Belmond,
Sheffield, Greene, Rockwell, Big Wall Lake, Elm Lake, Clear Lake,
Kanawha, Dumont, Dows, Klemme, Latimer, Thornton, Coulter and
Meservey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4291 9303 4291 9266 4269 9280 4256 9397
      4259 9397 4283 9381 4301 9382 4322 9303
TIME...MOT...LOC 2039Z 248DEG 58KT 4296 9373 4283 9368 4256 9383

Lee
Special weather statement, May 2, 4:31 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
431 PM CDT WED MAY 2 2018

IAZ027-028-022215-
Bremer IA-Butler IA-
431 PM CDT WED MAY 2 2018

...SPECIAL WEATHER STATEMENT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charles City to near Allison to near
Aplington. Movement was east at 65 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Waverly, Allison, Sumner, Denver, Clarksville, Tripoli, Shell Rock,
Greene, Janesville, Readlyn, Plainfield, Frederika, Allison Municipal
Airport and Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4262 9299 4275 9284 4291 9279 4291 9208
      4266 9208
TIME...MOT...LOC 2131Z 257DEG 54KT 4304 9270 4279 9283 4263 9296

Lee
Local storm report, May 2, 6:05 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 SE NEW MARKET         40.70N 94.85W
05/02/2018  E1.00 INCH       Taylor             IA   TRAINED SPOTTER

            TORRENTIAL RAIN AND LOTS OF QUARTER SIZED HAIL.

&&

CURTIS
Local storm report, May 2, 6:29 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             1 W MURRAY              41.04N 93.97W
05/02/2018  E1.00 INCH       Clarke             IA   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER SIZED HAIL.

&&

CURTIS
Local storm report, May 2, 6:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 W MURRAY              41.04N 93.97W
05/02/2018  M1.75 INCH       Clarke             IA   TRAINED SPOTTER

            HAIL ON GOING FOR 10 MINUTES. UP TO GOLF BALL SIZED.

&&

BSMALL
Local storm report, May 2, 7:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             TINGLEY                 40.85N 94.20W
05/02/2018  E1.00 INCH       RINGGOLD           IA   EMERGENCY MNGR

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:05 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor40 min
May 2, 8:43 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Taylor, Union47 min
May 2, 9:43 PM CDTSpecial Weather StatementDMXWayne47 min
May 2, 11:14 PM CDTRiver Flood WarningDMXTaylor49 min
May 2, 11:33 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello29 min
May 3, 12:00 PM CDTSpecial Weather StatementDMXGreene30 min
May 3, 2:24 PM CDTRiver Flood WatchDMXBlack Hawk6 days
May 3, 5:12 PM CDTTornado WarningDMXAdair, Guthrie33 min
May 3, 5:26 PM CDTTornado WarningDMXDallas, Madison, Polk34 min
May 3, 5:39 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren25 min
May 3, 5:43 PM CDTTornado WarningDMXBoone, Dallas, Polk, Story21 min
May 3, 5:45 PM CDTTornado WarningDMXDallas, Guthrie30 min
May 3, 5:48 PM CDTTornado WarningDMXAdair, Madison17 min
May 3, 6:23 PM CDTSpecial Weather StatementDMXUnion37 min
May 3, 6:25 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright50 min
May 3, 6:51 PM CDTSpecial Weather StatementDMXClarke, Warren39 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.